Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 14, 2021, 5:48 PM EDT for Rhea County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 14, 2021, 6:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.00 in
- Wind
- 40
County Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WWUS84 KMRX 142148
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT Sat Aug 14 2021
TNZ082-083-142215-
Rhea TN-Bledsoe TN-
548 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of northwestern Rhea
and northeastern Bledsoe Counties through 615 PM EDT/515 PM CDT/...
At 547 PM EDT/447 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Spring City, or 11 miles north of
Dayton. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spring City, Piney Falls State Park, Melvine and Stinging Fork Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 8504 3575 8503 3577 8494 3577 8493
3576 8492 3578 8490 3578 8489 3565 8484
3561 8507 3575 8514
TIME...MOT...LOC 2147Z 352DEG 3KT 3566 8499
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GaruckasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:17 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 14, 3:17 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 317 PM EDT Sat Aug 14 2021 .SHORT TERM... Key Messages: 1. Diurnally driven showers and thunderstorms this afternoon/evening, and again on Sunday. 2. Low, but non-zero, chance for damaging winds or localized flooding concerns. Discussion: Remainder of this afternoon: Convection has been pretty sparse thus far. SPC mesoanalysis page has sfc based and MLCAPE values maximized in middle TN up into the northern plateau which is where the strongest storms are right now. Further east in the TN valley and across the mountains, CAPE is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range at 2pm. Any storms that develop in these areas will need to be monitored for the potential of some damaging winds as cores collapse. This should be an isolated threat however as storms shouldn't be widespread nor terribly strong to begin with. Storm motions aren't much at all so any storms that linger over an area for an extended amount of time will present a localized threat of flash flooding as well. This would most likely be in the northern plateau areas where greater instability will support stronger and more prolonged updrafts. Tonight into Sunday: Longwave, low-amplitude upper troughing was in place across the Great Lakes region this afternoon, with embedded shortwave energy lifting northeast towards Maine through late tonight. Surface high pressure over Iowa and southern Wisconsin this afternoon, will follow in the footsteps of this shortwave, sliding east across Michigan and western New York through the overnight hours. The implications of this are that a weak front, still located to our north this afternoon, is not likely to make significant headway south since surface high pressure isn't really building in behind but rather just shifting east. As such, do not have much of any relief in dewpoints or temperatures in the forecast for tonight or Sunday. Believe that tomorrow will be similar to today with respect to afternoon highs and probably just as muggy. Having said that, there is one notable difference for tomorrow I believe. The departing Maine shortwave knocks the heights down a bit on the Bermuda high off the coast of the Carolinas while a western ridge over Nevada retrogrades towards the western seaboard a bit. This allows a weak trough/height falls to develop over the mid and lower Mississippi river valley on Sunday, extending east into middle and eastern TN as well. Meanwhile moist southwest low level flow continues into the region. All indications are that this will be enough to allow for more widespread convection to develop across the forecast area on Sunday. Wouldn't say confidence is extremely high as guidance told a similar story for Friday and then again for today, neither of which (at least so far today) have been home runs. Still think typical summertime diurnal trends will win out initially, which showers and thunderstorms developing over the mountains and plateau areas by midday or early afternoon at the latest, but with height falls aloft coverage in the lower elevations should be higher. Stuck close to NBM guidance for temps tomorrow, which was roughly the middle of temp guidance. GFS and HiRESFV3 are both a touch warmer, with many places in the low 90s, which could be accurate if convective trends don't pan out as forecast. CD .LONG TERM...(Sunday night through Saturday)... Key Messages: 1. High rain chances in a very moist environment Monday through at least Tuesday and possibly Wednesday, with some potential for heavy rain and flooding as the remnants of Fred approach and then move through the eastern Tennessee Valley and southern Appalachians. 2. A more typical summer pattern of afternoon showers and thunderstorms with near normal temperatures Thursday through Saturday. Sunday night and Monday the forecast area becomes more influenced by upper trough to the west with upper ridging along southeast coast retreating some. Also a surface inverted trough to the west remains mainly west of the area. This should keep the main precip axis along the western part of the area or plateau and points west in middle TN. Heavy rainfall could affect this area as Precipitable water values are high...up to 2 inches. Fred's track continues to change slowly with it moving into AL early Tuesday. The GFS model wants to quickly dissipate it over the southeast states Tuesday after it moves inland. The ECMWF keeps a compact system over AL Tuesday and shifts the heavy precipitation northeast into the eastern Tennessee Valley and especially eastern mountains Tuesday and Wednesday, then lingering over the mountains Wednesday night early Thursday. Canadian Model is faster with system bringing the significant moisture and rainfall northeast from southern AL late Monday night into early Wednesday toward Georgia and Carolinas but affecting mostly the eastern part of the forecast area. Think this might be the best solution with moderate to heavy rainfall across much of the southeast and eastern sections, especially SW NC and the eastern Tennessee mountains. Rain chances will be high over the entire area Tuesday and Tuesday night. From about Wednesday night through Saturday some models rebuild the ridge over the Southeast states once again with moisture levels still high. Other model guidance keeps area in the upper trough. Will keep scattered afternoon showers and thunderstorms with highs close to normal values. TD && .AVIATION... 18Z TAF DISCUSSION. Convection remains ISOLD to SCT so far this afternoon. Expect the TN valley to fill in gradually later this afternoon and early evening. Have VCTS in to account for this at all sites, with some TEMPO for KTYS and KTRI where I expect coverage to be a little higher. Guidance continues to advertise fog for most sites tonight. Believe this will be dependent on rainfall at terminals. Even with rain, it's uncertain how far visibility would drop so have just left that out for now. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 88 72 85 71 / 30 80 60 70 50 Knoxville McGhee Tyson Airport, TN 71 89 70 85 69 / 50 80 60 70 40 Oak Ridge, TN 70 88 71 84 69 / 40 80 60 70 40 Tri Cities Airport, TN 68 86 68 83 67 / 30 80 50 70 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 14, 3:20 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 320 PM EDT Sat Aug 14 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 320 PM EDT Sat Aug 14 2021 /220 PM CDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will continue this afternoon and evening. Chances for severe weather are low overall, but there is a chance a couple of storms could produce some damaging winds or localized heavy rains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are likely through Thursday. The main impact of these storms is expected to be heavy rainfall and the potential for flooding. Some storms may also produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. CD/TD
In the hours before
Special weather statement, Aug 14, 2:44 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
244 PM EDT Sat Aug 14 2021
TNZ012-141930-
Scott TN-
244 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Scott County
through 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oneida, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Norma, Slick Rock and
Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8451 3649 8434 3647 8434 3646 8435
3645 8434 3642 8435 3638 8431 3639 8433
3637 8433 3625 8449 3647 8467
TIME...MOT...LOC 1843Z 317DEG 8KT 3648 8453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Aug 14, 3:38 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
338 PM EDT Sat Aug 14 2021
TNZ012-013-142015-
Scott TN-Campbell TN-
338 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of west central
Campbell and northeastern Scott Counties through 415 PM EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 12 miles southeast of Oneida, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Caryville, Royal Blue and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3629 8440 3636 8451 3656 8439 3638 8414
TIME...MOT...LOC 1937Z 226DEG 10KT 3637 8439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 14, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT Sat Aug 14 2021
TNZ082-083-142215-
Rhea TN-Bledsoe TN-
548 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of northwestern Rhea
and northeastern Bledsoe Counties through 615 PM EDT/515 PM CDT/...
At 547 PM EDT/447 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Spring City, or 11 miles north of
Dayton. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spring City, Piney Falls State Park, Melvine and Stinging Fork Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 8504 3575 8503 3577 8494 3577 8493
3576 8492 3578 8490 3578 8489 3565 8484
3561 8507 3575 8514
TIME...MOT...LOC 2147Z 352DEG 3KT 3566 8499
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 45 min |
| Aug 13, 8:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 29 min |
| Aug 13, 8:44 PM EDT | Special Weather Statement | MRX | Hawkins | 46 min |
| Aug 13, 9:23 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 52 min |
| Aug 13, 10:19 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 116 min |
| Aug 14, 2:44 PM EDT | Special Weather Statement | MRX | Scott | 46 min |
| Aug 14, 3:38 PM EDT | Special Weather Statement | MRX | Campbell | 37 min |
| Aug 14, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 33 min |
| Aug 14, 6:07 PM EDT | Special Weather Statement | MRX | Sequatchie | 38 min |
| Aug 14, 6:27 PM EDT | Special Weather Statement | MRX | Claiborne | 48 min |
| Aug 14, 6:31 PM EDT | Special Weather Statement | MRX | Claiborne | 44 min |
| Aug 14, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 37 min |
| Aug 14, 6:43 PM EDT | Special Weather Statement | MRX | Hancock | 47 min |
| Aug 14, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 37 min |
| Aug 14, 7:03 PM EDT | Special Weather Statement | MRX | Grainger | 42 min |
| Aug 14, 7:24 PM EDT | Special Weather Statement | MRX | Knox | 51 min |
| Aug 14, 7:33 PM EDT | Special Weather Statement | MRX | Bradley | 27 min |
| Aug 14, 7:41 PM EDT | Special Weather Statement | MRX | Blount | 49 min |
| Aug 14, 7:48 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 27 min |
| Aug 14, 7:57 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 33 min |
| Aug 13, 8:01 PM EDT | Special Weather Statement | MRX | Lee | 44 min |
| Aug 13, 10:04 PM EDT | Special Weather Statement | MRX | Russell, Washington | 41 min |
| Aug 13, 10:32 PM EDT | Special Weather Statement | MRX | Scott | 43 min |
| Aug 13, 10:41 PM EDT | Special Weather Statement | MRX | Russell | 49 min |
| Aug 13, 10:46 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 59 min |
| Aug 14, 7:06 PM EDT | Special Weather Statement | MRX | Washington | 39 min |
| Aug 14, 7:39 PM EDT | Special Weather Statement | MRX | Scott | 36 min |
| Aug 14, 7:43 PM EDT | Special Weather Statement | MRX | City of Bristol | 32 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.